Drought, Outagamie
- When
- March 1, 12:00 AM CST to March 3, 7:00 AM CST
- Where
- Outagamie forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.416, -88.465 (the zone’s center; the record gives no point)
A winter storm in late February brought significant snowfall to east-central Wisconsin. Precipitation from the storm was enough to cause drought conditions to be reclassified from severe (D2) to moderate drought (D1) in Waupaca County and Outagamie County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A winter storm in late February brought significant snowfall to east-central Wisconsin. Precipitation from the storm was enough to cause drought conditions to be reclassified from severe (D2) to moderate drought (D1) in Waupaca County and Outagamie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 28, 3:42 PM CST, 8 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 342 PM CST SAT FEB 28 2009 .SHORT TERM...TONIGHT AND SUNDAY. COLD FRONT OVER MINNESOTA ARROWHEAD AT 21Z THIS AFTERNOON WILL MOVE ACROSS THE AREA TONIGHT AND REINFORCE THE COLD AIR ACROSS WISCONSIN. THE AIR IS VERY DRY...SO EXPECT A DRY FRONTAL PASSAGE WITH ONLY SCATTERED LAKE EFFECT FLURRIES FROM A LARGELY ICE COVERED LAKE SUPERIOR. WIND CHILLS WILL GET CLOSE TO ADVISORY CRITERIA BUT THINK THEY WILL BE JUST SHORT IN MOST PLACES. SUNNY AND COLD WEATHER EXPECTED SUNDAY WITH SOME LAKE EFFECT SNOW SHOWERS OR FLURRIES ALONG THE LAKE MICHIGAN SHORE. WINDS HAVE LITTLE ONSHORE COMPONENT SO DO NOT EXPECT MUCH HERE. BETTER CHANCE IN SOUTHEAST WISCONSIN...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY. MEDIUM RANGE MODELS CONTINUE TO SHOW DECENT AGREEMENT WITH THE UPPER AIR PATTERN EVOLUTION THROUGH THE END OF NEXT WEEK...WITH A GRADUAL PROGRESSION OF A TROUGH-RIDGE-TROUGH SYSTEM ACROSS NORTH AMERICA. HOWEVER...SIGNIFICANT DETAIL DIFFERENCES REMAIN STARTING ABOUT WEDNESDAY WITH TIMING OF THE RETURN FLOW/WAA PRECIP CHANCES...AND CONTINUING ON THROUGH THE END OF THE WORK WEEK WITH A SYSTEM EJECTING OUT OF THE WESTERN TROUGH TO IMPACT THE GREAT LAKES. THE GFS IS QUICKER WITH THIS PATTERN EVOLUTION THAN THE ECMWF...AND CLUSTERING OF THE OTHER OPERATIONAL MODELS SUGGEST A BLEND WILL SUFFICE. SUNDAY NIGHT...HIGH PRESSURE WILL BE OVERHEAD WITH A LIGHT NORTH WIND TURNING A LITTLE MORE EASTERLY OVERNIGHT. AS THIS OCCURS...AMPLE INSTABILITY OVER NORTHERN LAKE MICHIGAN SHOULD PROMOTE SOME SORT OF MID-LAKE BAND WHICH WILL DRIFT TOWARDS THE SHORELINE OF WISCONSIN. ALTHOUGH NOT QUITE AS EASTERLY AS THE MODELS PORTRAYED YESTERDAY...STILL BELIEVE THAT SOME FLURRIES OR LIGHT SNOW SHOWERS WILL MOVE CLOSE TO THE KEWAUNEE AND MANITOWOC COUNTIES OVERNIGHT WITH AN EXTRA PUSH BY THE DRAINAGE FLOW OFF THE NORTHERN LOWER MICHIGAN PLATEAU. OTHERWISE...A SHORTWAVE WILL BE DROPPING SOUTH OVER WESTERN ONTARIO WHICH WILL SETUP A MID-LEVEL FGEN BAND ACROSS MINNESOTA INTO WESTERN WISCONSIN...SO MAY SEE SOME CLOUDS INCREASE ACROSS THE WEST LATE. WITH GOOD RADIATIONAL COOLING THROUGH THE NIGHT...WENT BELOW GUIDANCE WITH TEMPS...AND WOULDNT BE SURPRISE TO SEE SOME OF THE COLDER SPOTS FALL INTO THE NEG TEENS. MONDAY INTO MONDAY NIGHT...WITH HIGH PRESSURE DIRECTLY OVERHEAD...MODELS BRING IN A REINFORCING SHORTWAVE QUICKER THAN THEY DID YESTERDAY. THE END RESULT IS LESS LOW LEVEL TROUGHING THAN YESTERDAY AND NEXT TO NOTHING IN THE WAY OF QPF DUE TO MORE LOW LEVEL DRY AIR AND STABILITY. EVEN THE SREF FOUND IT DIFFICULT TO BRING IN POPS GREATER THAN 10 PCT. INSTEAD...THE MODELS TRY TO DEVELOP THIS MID-LEVEL FGEN BAND ACROSS MINNESOTA AND WESTERN WISCONSIN. PERHAPS THERE COULD BE A FEW FLURRIES COULD REACH THE FAR SW FORECAST AREA...BUT NOT EVEN CONFIDENT IN THAT ANYMORE. HATE TO FLIP FLOP...BUT THE DATA JUST DOESNT SUPPORT POPS LIKE IT HAS THE PAST COUPLE DAYS SO WILL YANK EM OUT. HIGH PRESSURE WILL REMAIN IN PLACE MONDAY NIGHT AND ASSUMING CLOUDS DONT HANG AROUND...TEMPS WILL HAVE ANOTHER OPPORTUNITY TO TANK. WILL CUT LOWS SEVERAL DEGREES. TUESDAY THROUGH SATURDAY...HIGH PRESSURE IN PLACE INITIALLY ON TUESDAY WITH ABUNDANT DRY AIR THROUGH THE COLUMN. WITH A LIGHT WIND REGIME PRESENT...FEEL COMFORTABLE REMOVING SMALL PRECIP CHANCES ACROSS THE NORTH. TIMING DIFFERENCES ALREADY MAKE THEIR APPEARANCE BY TUESDAY NIGHT...AS THE 06Z GFS INCREASES MOISTURE ADVECTION AND SPITS OUT LIGHT PRECIP BY 12Z WED. STILL THINK THIS IS ON THE FAST SIDE...SO WILL KEEP TUES NIGHT DRY...BUT HAVE SLIGHTLY MORE CLOUDS ACROSS THE SW. AIRMASS CHANGE WILL OCCUR ON WEDNESDAY WHEN THE LOW LEVEL RIDGE AXIS SHIFTS TO THE EAST AND RETURN FLOW BRINGS A DEWPOINT PUSH INTO THE REGION. AGAIN...THE GFS SPITS OUT LIGHT QPF ON WEDNESDAY WHILE THE ECMWF IS DRY. WILL HANG ON TO THE DRY FORECAST FOR NOW...SINCE ITS DIFFICULT TO TELL HOW MUCH MOISTURE WILL ACTUALLY BE PRESENT (THE RECEDING AIRMASS IS VERY DRY). RETURN FLOW INCREASES WEDNESDAY NIGHT INTO THURSDAY AS A WARM FRONT LIFTS TO THE NORTHEAST. WILL RELUCTANTLY ADD POPS WEDNESDAY NIGHT AND INCREASE PRECIP CHANCES ON THURSDAY AS WARM AIR OVERSPREADS THE REGION GIVING US MIXED PRECIP CHANCES. LOW PRESSURE AS A RESULT OF ENERGY EJECTING OUT OF THE WESTERN TROUGH WILL PASS ACROSS THE GREAT LAKES THURSDAY NIGHT WITH PRECIP CHANCES CONTINUING. ENOUGH WARM AIR SHOULD INVADE THE REGION FOR AT LEAST A MIX TO TAKE PLACE IF NOT ALL RAIN FOR SOME AREAS. WITH A FASTER EVOLUTION...WILL START TRIMMING POPS OUT ON FRIDAY AND LEAVE A DRY START TO THE WEEKEND. HOWEVER...WILL HAVE SW FLOW IN PLACE AND IT WONT TAKE MUCH OF A RIPPLE IN THE FLOW FOR PRECIP CHANCES TO RETURN. && .AVIATION...VFR WEATHER EXPECTED TONIGHT THROUGH SUNDAY WITH EXCEPTION OF PLACES NEAR LAKES SUPERIOR AND MICHIGAN WHERE THERE MAY BE SOME MVFR CIGS AND SNOW FLURRIES. MTW AND LNL MOST LIKELY TO SEE THIS. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && RDM/MPC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 415 AM CST SAT FEB 28 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011015- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 415 AM CST SAT FEB 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LMZ521-522-541>543-011015- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 415 AM CST SAT FEB 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161108, 161109.